Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Male, on methadone. Advised to switch to suboxone. vomiting twice a day, precipated withdrawal. what is the remedy?

My fiancee has been on methadone for 7-8 years. His doctor and him wanted to switch to suboxone from methadone where he is ready to take the next step. He told him to stop taking methadone wait a couple days or until in moderate withdrawal, then take the suboxone. The last methadone dose was 86mgs on Thursday and has been coming down 2 mgs a week off the methadone for a couple months now, and was already in mild withdrawl. Now, we waited until he was a 29 on the COWS scale and after being without methadone for 2 1/2 days and waited two more hours and took the first 8mg strip (prescribed 24 mgs a day where he was on 80 mgs of methadone). It put him in precipitated withdrawal and has been puking all night. He can't keep anything down. I contacted the doctor at midnight last night and I told him everything, and he said to try to take another, so we did. The suboxone has to cover over the methadone. Right now it's 10:43 AM in the morning, he is puking about once-twice an hour, not in the amount of withdrawal he was in the first couple of hours, but where it's been 12 hours since he took 16 mgs, should he try and take the last one and feel a better? I just don't want his precipitated withdrawal worse. Is there anything to help this to make it easier? Is there anything to reverse this? Please help? It's hard to watch someone you love go through this and not be able to do something. I hope you can give me some advice and help. This was my concern from the beginning and it's happening, but I choose to listen to doctor instead of trusting my instinct. We should have waited longer, but now I don't know what to do.
Asked On : Wed, 17 Apr 2013
Answers:  1 Views:  43
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Jun 2013
Hi there !

I understand your concerns. It is hard to be on a substance for a substantial period of time and try getting off of it. However I would like to applaud and congratulate you for your efforts in trying to go off of your meth habits and seeking help with a methadone clinic. Suboxone is a very effective alternative and not as habit forming as methadone is. I also think you should be monitored and it will take some time to take effect. However, you will power is also a huge factor in going off of the medications. I am glad you bring this up in a public forum. Nausea and vomiting are common during the switch and medications to treat them symptomatically will help. I do not think that they are precipitated withdrawals. I reassure you that suboxone is better than methadone in the long term and your fiancee should be off of meth in a very short time. I wish you both the very best in health. Reassurance is the best strategy. Divert yourself while you are still taking medications and do something fun, that will take both your minds off of the whole medical issue. I hope you have a lovely weekend.

Take care!
Answered: Fri, 24 May 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor